Wyoming, 2020

Winter Storm in Wyoming, February 2 to 3, 2020

February 2 to 3, 2020 · NWS BYZ · 2 events in 2 counties and zones

After temperatures in the 60s on the 1st, a strong cold front moved across the forecast area on the 2nd. A moist, northeasterly upslope flow developed behind the front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

After temperatures in the 60s on the 1st, a strong cold front moved across the forecast area on the 2nd. A moist, northeasterly upslope flow developed behind the front. This upslope flow, combined with an upper level disturbance moving within an unstable northwest flow aloft, resulted in heavy snow across portions of the Billings Forecast Area. The heaviest snow occurred along the Beartooth/Absaroka and Big Horn Mountain Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 1, 8:36 PM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Feb 1, 8:36 PM MST, 4 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
836 PM MST Sat Feb 1 2020

.UPDATE...
We have been a bit busy with a fire that broke out in Wheatland
County just northwest of Harlowton this evening. Fortunately, the
strongest winds in that area are over, but will remain brisk at 15
to 30 mph through the evening. Elsewhere, winds are showing signs
of backing off a bit, through Livingston is still gusting to near
70 mph at times. Latest progs back diminish the pressure gradient
quite a bit by 2 am. Looks like initial cold push comes through
Billings around 3 AM. Colder air then really starts advecting in
by 8 AM. All these trends are currently covered. BT

&&

.DISCUSSION...

Tonight through Sunday night...

Plenty of wind occurring along the western foothills today, with
gusts of 75-80 mph at Livingston and Big Timber, and 65 mph at
Harlowton. Winds of these magnitudes have also occurred over some
of the high elevation mesonet stations. Without stronger
subsidence we have not seen strong gusts spread east of the
foothills, despite temps well into the 60s and fair mixing. BLX
VAD winds show 45 kt winds at 2000 feet above the surface, so
expect peak gusts on the order of 45 mph over the next few hours.
Surface analysis shows pressure rises with a cold front in
southern Alberta. Arrival of this front will bring a rapid
decrease in the strong westerly surface winds by late evening into
the overnight hours, but will likely see some gusty post-frontal
NW winds especially east of Billings.

As of this writing, Billings airport has reached 68 degrees. This
breaks the old daily record of 62 set in 1935.

High Wind Warnings are in good shape will let them continue as is.
Winds will begin to decrease around 03z.

Arrival of Canadian cold front will be accompanied by developing
snowfall late tonight and early Sunday. Precip at the onset should
be on the moderate side as initial mid level frontogenesis is
expected to be quite strong, with divergence in RRQ of healthy H3
jet. As upper trof digs from the northern great basin to central
Rockies, we will be in a diffluent region with deepening upslope
winds through Sunday night and Monday. However, there is a factor
that has yet to be determined, and that is the potential to advect
dry low level air from the northeast. This is a potential limiting
factor for the snowfall outside of our upslope areas, and will
need to be monitored. That being said, large scale ascent will
persist over the region into Monday night, with low level steep
lapse rates through the dendritic layer, so have a feeling that
we'll see some light-ish snow continue for a longer time than some
operational models suggest.

Deep upslope winds will result in heavy snow for our southern
upslope area, i.e. the northeast aspects of the Beartooth
Absarokas, Pryors and Bighorns...and their adjacent foothills.
Locations like Red Lodge and Story should see more than a foot of
snow, and a foot is also possible at Sheridan. Accums will lessen
further north, but should also be enhanced along the east side of
the Crazies. For Billings, garcia method and ensemble means
suggest a snowfall on the order of 4-5 inches.

Have issued a collection of Winter Storm Warnings and Winter
Weather Advisories across the western half of our cwa. Locations
not expected to see heavy snow will still see travel difficulties
as temps should fall below freezing tomorrow morning, and to the
teens Sunday night. So expect icy spots underneath snow
accumulation.

Miles City and Baker will almost entirely miss out on this snow
event. Near advisory amounts are possible in far southeast MT
close to the WY border, but this depends on the track of the
upper trof and will let future shifts decide on a highlight.

Snow will taper off by Monday night as subsidence finally arrives
from the northwest.

JKL

Monday through Saturday...

Snow should continue in most areas Monday morning and then
gradually diminish from northwest to southeast through Monday
night. Expect additional snow accumulation of around 1 inch near
Harlowton and Billings to 4-6 inches for Red Lodge and Sheridan.
With colder air in place, roads should be snow-covered for the
Monday morning commute.

Shortwave ridging will bring dry weather for Tuesday. A few
disturbances in northwesterly flow aloft will bring a chance of
light snow Wednesday into Thursday. Some rain could mix in with
the snow on Thursday. Then models are signaling a cold front
moving southwestward over the area Thursday night. There is
potential for accumulating snow as moisture flows over the colder
air Thursday night into Friday morning...but uncertainty exists
with the placement of the band of snow. Northwesterly flow looks
to continue later Friday into Saturday with a chance of light
snow.

In addition, winds will be gusty in the Livingston-Big Timber-Nye
areas Tuesday evening into Wednesday and Thursday. With
west/northwesterly flow aloft, Big Timber should have the
strongest winds with gusts to 50 mph possible. Blowing snow is
possible in this corridor when the wind speeds increase (likely
Tuesday afternoon into Tuesday night).

High temperatures will generally be in the 20s Monday and Tuesday,
30s on Wednesday, and 40s on Thursday through Saturday. There is
uncertainty with the high temperatures especially for Thursday-
Saturday. Temperatures could trend lower in future forecasts as we
get closer in time to the cold frontal passage and models get a
better handle on its movement. RMS

&&

.AVIATION...

Strong southwest to west winds gusting up to 60 kts will
gradually decrease along the western foothills this evening. Winds
across the area will decrease overnight as a cold front arrives,
shifting winds to the northwest and north.

VFR will prevail thru this evening under scattered to broken high
clouds. The aforementioned cold front will bring increasing
chances of snow from KBIL westward late tonight, with snow
becoming widespread on Sunday (mainly west of KMLS). Expect MVFR
to IFR conditions tomorrow, and mountains will be obscured.

JKL/STP

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 032/037 019/029 011/028 014/037 028/045 032/043 028/042
    29/S    77/S    30/U    02/S    33/O    55/S    33/S
LVM 032/036 018/026 007/028 015/035 030/045 035/044 030/042
    69/S    95/S    20/N    13/S    45/O    54/S    23/S
HDN 031/038 019/029 011/029 012/037 025/045 029/043 026/043
    28/S    76/S    30/U    03/S    45/O    65/O    43/S
MLS 031/038 017/030 014/030 016/037 027/043 028/039 025/038
    12/S    22/S    10/U    01/B    23/S    33/S    22/S
4BQ 030/039 018/028 013/028 011/035 025/043 028/039 025/040
    13/S    66/S    30/B    02/S    34/O    44/S    32/S
BHK 029/036 015/028 011/029 014/035 024/039 025/036 023/036
    00/E    11/E    10/U    01/B    23/S    33/S    11/E
SHR 030/038 014/023 005/024 003/032 020/041 027/039 023/040
    08/S    99/S    71/B    02/S    45/O    65/S    33/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from midnight tonight to 5
      PM MST Monday FOR ZONES 29-42-63-173-228.
     Winter Weather Advisory in effect from 3 AM Sunday to 11 PM
      MST Monday FOR ZONES 34-40-57-58-64-65-139-141-170-172-235.
     Winter Storm Warning in effect from 6 AM Sunday to 5 AM MST
      Tuesday FOR ZONES 56-66-67-171.
     High Wind Warning in effect until 6 AM MST Sunday FOR ZONES
      63-65-66-141-172-228.
     Winter Storm Warning in effect from midnight tonight to 5 PM
      MST Monday FOR ZONE 68.
     Winter Storm Warning in effect from 8 AM Sunday to 5 AM MST
      Tuesday FOR ZONES 138-169.
     Red Flag Warning in effect until 11 PM MST this evening FOR
      ZONE 117.
WY...Winter Storm Warning in effect from 6 AM Sunday to 5 AM MST
      Tuesday FOR ZONE 198.
     Winter Storm Warning in effect from 8 AM Sunday to 5 AM MST
      Tuesday FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Feb 1, 2:28 PM MST, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
228 PM MST Sat Feb 1 2020

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-WYZ198-199-012230-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-Northeast Bighorn Mountains-
Sheridan Foothills-
228 PM MST Sat Feb 1 2020

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Turning colder with accumulating snowfall.

* WHERE...Across the region.

* WHEN...Sunday and Monday.

* ADDITIONAL DETAILS...The arrival of a Canadian cold front will be
  accompanied by developing snowfall early Sunday. Periods of snow
  will continue through Monday or Monday night, especially along
  the mountains and foothills where significant snow accumulations
  are expected. Most of the region should see at least some
  snowfall. Stay in touch with the forecast through the weekend,
  and be ready for a dramatic shift to wintry conditions.

* ADDITIONAL HAZARD CONCERNS...Very warm, dry and windy conditions
  will increase grass fire danger today. Please take care to avoid
  starting a fire as it could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 1, 8:54 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
854 PM MST SAT FEB 01 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST 2 NNW FORSYTH           46.30N 106.70W
02/01/2020  M52.00 MPH       ROSEBUD            MT   MESONET

0548 PM     NON-TSTM WND GST 18 ENE WARREN           45.13N 108.30W
02/01/2020  M52.00 MPH       CARBON             MT   MESONET

0607 PM     NON-TSTM WND GST 12 SE EMIGRANT          45.27N 110.54W
02/01/2020  M54.00 MPH       PARK               MT   MESONET

0629 PM     NON-TSTM WND GST 22 E WARREN             45.10N 108.22W
02/01/2020  M58.00 MPH       CARBON             MT   MESONET

0704 PM     NON-TSTM WND GST 1 NW BURGESS JUNCTION   44.79N 107.54W
02/01/2020  M66.00 MPH       SHERIDAN           WY   MESONET

0727 PM     NON-TSTM WND GST 2 SSW SHERIDAN          44.77N 106.97W
02/01/2020  M52.00 MPH       SHERIDAN           WY   ASOS

&&

STP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
February 2, 1:30 AM MST to February 3, 6:00 PM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was reported across the area. In addition, some roads were closed at times.

Winter Storm, Northeast Bighorn Mountains

When
February 2, 2:00 AM MST to February 3, 1:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall of 15+ inches was reported. An avalanche occurred across Red Grade Road. The avalanche occurred approximately a half-mile above the springs in the burn area. No injuries were reported. However, six cabin owners were stranded until the debris was cleared off the road. In addition, one cabin owner reported 30-36 inches of snow during the event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871270, 871271.